California, 2008Flash Flood and High Wind in California, February 3, 2008
February 3, 2008 · NWS SGX · 7 events in 7 counties and zones
A strong winter storm dropped south into the region with very strong winds, locally heavy rain, and mountain snow. Wind gusts in excess of 70 mph caused considerable damage in the mountains and deserts.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $965,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm dropped south into the region with very strong winds, locally heavy rain, and mountain snow. Wind gusts in excess of 70 mph caused considerable damage in the mountains and deserts. Locally heavy snow fell in the higher elevations of the San Bernardino Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 3, 3:02 AM PST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 3, 3:02 AM PST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
302 AM PST SUN FEB 3 2008
.SYNOPSIS...A POTENT...FAST MOVING WINTER STORM WILL BRING RAIN AND
MOUNTAIN SNOW LATE THIS MORNING THROUGH TONIGHT. STRONG WINDS WILL
ALSO ACCOMPANY THIS STORM. NEXT WEEK WE GET A BREAK IN THE WEATHER
AS HIGH PRESSURE BUILDS OVER THE WEST...SWINGING US INTO AN
OFFSHORE FLOW PATTERN FOR DRY AND WARMER DAYS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
CLOUDS FROM THE TROF ALREADY SPREADING INTO THE AREA ON FAST NW
WINDS AS OF 3 AM. SPOTTY LIGHT TRACES BEING REPORTED. THE MAIN
BAND OF PRECIP AHEAD OF THE TROF COMES IN AROUND SUNRISE. A 994
LOW OVER IDAHO RELATED TO THE TROF WILL CAUSE STRONG S-N 15 MB
PRESSURE GRADIENTS DURING THE DAY. HIGH WIND WARNINGS LOOK GOOD
FOR THE DESERTS ANS SAN CO MTS...AND GALE WINDS OVER THE WATERS.
COORDINATED WITH LOX ON WIND ADVISORIES FOR COASTS AND VALLEYS.
WINDS BECOME MORE WESTERLY LATE MON PM AND NIGHT. THE TROF LINE
COMES THRU BY 4 AM MONDAY. STORM TOTAL RAIN ABOUT 1/2 TO 3/4 INCH
FLATS AND 1 TO 2.5 INCHES ON THE COASTAL SLOPES. 5000 FT SNOW
LEVEL LOWERS TO 4500 FEET TONIGHT. 140 KT JET MAX CAUSES 70 KT
WINDS AT 10K FEET...SO WINTER STORM WARNING LOOKS GOOD FOR SBD/RIV
MTS WITH NEAR BLIZZARD CONDITIONS. 1 TO 2 FEET OF SNOW HIGHEST
RIDGES. COOL...BREEZY AND PARTLY CLOUDY MONDAY UNDER STRONG 558 NW
FLOW WITH TEMPS 10-15 DEG BELOW NORMAL. FROST POSSIBLE MONDAY
NIGHT. MODERATE 10 MB OFFSHORE FLOW TUE. WIND ADVISORIES FOR
VALLEYS MAY BE NEEDED. WARMER TUE. MORE FROST POSSIBLE TUE NIGHT.
FAIR AND WARMER WED THRU SAT UNDER A 576 RIDGE AND WEAK OFFSHORE
FLOW. TEMPS NEAR NORMAL. COOLER SUN THRU TUE OF NEXT WEEK WITH
STRONG ONSHORE FLOW AND A DEEP MARINE LAYER AS A BROAD...WEAK TROF
MOVES ACROSS THE WEST.
&&
.AVIATION...
031030Z...STORM SYSTEM AND ASSOCIATED COLD FRONT WILL SPREAD PRECIP
ACROSS THE AREA THIS MORNING. CEILINGS WILL BE VARIABLE FROM AROUND
3500 FT MSL...DOWN TO 1000-1500 FT MSL AT TIMES AND LOCALLY BELOW
1000 FT NEAR THE FRONT. IFR AND MVFR VISIBILITIES AT COAST/VALLEY
AIRPORTS IN THE RAIN. EXPECT WIDESPREAD MOUNTAIN OBSCURATIONS TO
OCCUR TODAY AND TONIGHT. STRONG GUSTY WINDS WILL OCCUR OVER HIGHER
TERRAIN...ESPECIALLY THIS AFTN/EVE WITH LOCAL SURFACE GUSTS OVER
50 KT. STRONG UP/DOWNDRAFTS DUE TO MTN WAVE ACTIVITY...AND ROTORS
WILL BE POSSIBLE IN THE COACHELLA VALLEY. WIND GUSTS COULD APPROACH
30 KNOTS AT LINDBERGH FIELD BRIEFLY THIS AFTN.
&&
.MARINE...
PRIMARY FORECAST CONCERNS ARE NEAR TERM WITH WIND GUSTS UP TO AROUND
35 KT AND ASSOCIATED ROUGH SEAS THROUGH MONDAY MORN. WEST-SOUTHWEST
WINDS WILL INCREASE THIS MORNING...BECOMING STRONG AND GUSTY TODAY
AND TONIGHT. STRENGTH OF FREQUENT GUSTS NEAR 35 KT WILL BE CLOSE
ENOUGH TO MERIT A GALE WARNING FOR THE COASTAL WATERS. SHORT PERIOD
WEST SWELL WILL INCREASE AND REACH A PEAK TONIGHT AND MONDAY MORN.
EXPECT SMALL CRAFT ADVISORY CONDITIONS WILL LINGER FOR MONDAY
MORNING AT LEAST IN THE OUTER WATERS...OTHERWISE WINDS AND SEAS WILL
GRADUALLY SUBSIDE DURING MONDAY AND MONDAY NIGHT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 4 AM PST MONDAY FOR APPLE AND LUCERNE
VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-SAN DIEGO
COUNTY MOUNTAINS.
WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND
RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS
AND FOOTHILLS.
HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 11 AM PST MONDAY
FOR SAN DIEGO COUNTY COASTAL AREAS.
PZ...GALE WARNING FROM 6 AM THIS MORNING TO 4 AM PST MONDAY FOR
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC...MACKECHNIE
AVIATION/MARINE...LAVIS
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Feb 3, 3:12 AM PST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 AM PST SUN FEB 3 2008
CAZ042-043-048-050-055>058-060>062-041115-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
312 AM PST SUN FEB 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A POTENT...FAST MOVING WINTER STORM WILL BRING RAIN AND MOUNTAIN
SNOW THIS MORNING THROUGH TONIGHT. STRONG WINDS WILL ALSO ACCOMPANY
THIS STORM.
* HIGH WIND WARNING UNTIL 4 AM PST MONDAY FOR APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY
MOUNTAINS.
* WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS.
* WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE
COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
* HIGH SURF ADVISORY FROM 11 AM THIS MORNING TO 11 AM PST MONDAY
FOR SAN DIEGO COUNTY COASTAL AREAS.
* GALE WARNING FROM 6 AM THIS MORNING TO 4 AM PST MONDAY FOR COASTAL
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30
TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEAHTER EXPECTED AFTER MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
MACKECHNIE
Event by event
4 high wind, 2 strong wind, 1 flash flood. Local standard time, as filed.
High Wind, Apple and Lucerne Valleys
- When
- February 3, 5:51 AM PST to 5:51 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 83 kt (96 mph) measured gust
- Property damage
- $250,000
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Hurricance force wind gusts caused considerable damage in several high desert communities, especially between Lucerne Valley and Johnson Valley. Wind gusts in excess of 90 mph were measured by the Burns Canyon RAWS for three consecutive hours, with a peak wind gust of 96 mph occurring at 15:51 PST. The wind destroyed several outbuildings, damaged personal property, homes, and roofs, and snapped power poles in half. Blowing dust reduced visibility to near zero at times.
Strong Wind, San Diego County Mountains
- When
- February 3, 10:00 AM PST to 9:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Several stations in the San Diego Mountains measured wind gusts in excess of 50 mph. Only minor damage occurred.
Strong Wind, San Bernardino County Mountains
- When
- February 3, 10:45 AM PST to 3:45 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $30,000
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A few stations recorded wind gusts in excess of 50 mph. Weather spotters reported downes trees and power lines.
High Wind, Coachella Valley
- When
- February 3, 11:00 AM PST to 4:00 PM PST
- Where
- Coachella Valley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $375,000
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
Strong wind gusts downed power lines, toppled trees, and caused areas of thick blowing dust. Homes and vehicles were damaged by falling trees and one small airplane at Palm Springs International Airport was blown over. A 61 mph wind gust was measured at Whitewater while a 55 mph wind gusts was measured by the Palm Springs ASOS. A weather spotter in the Coachella Valley estimated a wind gust in excess of 70 mph.
High Wind, Riverside County Mountains
- When
- February 3, 11:36 AM PST to 6:36 PM PST
- Where
- Riverside County Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
A peak wind gust of 68 mph was measured by the Pinyon RAWS. It is assumed that there was at least some minor damage to roof shingles, outbuildings, and possible power poles despite the lack of reports from the area.
High Wind, San Diego County Deserts
- When
- February 3, 1:00 PM PST to 2:00 PM PST
- Where
- San Diego County Deserts forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Wind gusts estimated in excess of 60 mph caused considerable damage to outbuildings, snapped power poles in half, blew over fences and walls, and damaged homes.
Flash Flood, Riverside
- When
- February 3, 2:20 PM PST to 2:30 PM PST
- Where
- Riverside County, 0.84 mi ENE of Gilman Hot Spgs to 1.29 mi SSE of Gilman Hot Spgs
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.837, -116.968
A possible debris flow deposited 3 feet of mud across Soboba Road near State Street in Gilman Springs. Two vehicles were trapped and one person needed to be rescued. This event may have been triggered by heavy rain on the Sobaba Burn Area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, February 3, 20082 deaths · 4 injured · 18 events
- Winter Storm and Heavy Rain in Arizona, February 3 to 4, 20081 death · 1 injured · 8 events
- Heavy Snow and High Wind in Arizona, February 3 to 4, 20083 injured · 52 kt wind · 17 events
- Heavy Snow and High Wind in New Mexico, February 3 to 5, 2008$20,000 · 62 kt wind · 6 events
- Winter Storm and Heavy Snow in Colorado, February 3 to 5, 200820 events
- Winter Storm in Colorado, February 3 to 5, 200814 events
- Winter Storm and Winter Weather in Illinois, February 3, 200813 events
- Heavy Snow in Idaho, February 3 to 4, 20089 events
- Heavy Snow in Iowa, February 3, 20088 events
- Winter Storm and Heavy Snow in Utah, February 3 to 4, 20087 events
- Hail in Illinois, February 3, 20081 in hail · 4 events
- Heavy Snow and Damaging Wind in Nevada, February 3, 200865 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84587, 84621, 84622, 84602, 84611, 84620, 84636.